Evidence Links Fosamax to Femur Fractures

Posted by PKSD Law Firm on Mar 16, 2010 in Dangerous Drugs

An ABC investigation found growing evidence between long-term use of osteoporosis drugs such as Fosamax and spontaneous fractures of the thigh bone, or femur.

The investigation gave several examples of women who suffered femur fractures after prolonged use of bisphosphonates such as Fosamax. Doctors are concerned that the prolonged use of Fosamax can cause women to lose their ability to remodel and regenerate their skeleton, making their bones brittle.

Fosamax was approved in September 1995 to treat osteoporosis and help prevent hip and spine fractures. The drug is prescribed to women with signs of osteoporosis and those at high risk for developing the disease, such as post-menopausal women.

The ABC investigation reported numerous instances of women experiencing sudden fractures in the femur bone in the leg while walking, stepping over doorways, standing, or doing other low-impact activities that resulted in a fall from a standing height. Most of the women had been taking a bisphosphonate, such as Fosamax, for five years or longer to treat their osteoporosis.

Doctors have been treating women with broken femurs who simply were walking, walking down steps, or women performing low-intensity exercise. Most women reported severe leg pain in the days or months prior to the spontaneous femur fractures.

Fosamax has also been linked to a bone-related jaw diseased called osteonecrosis of the jaw (a.k.a. ONJ). Symptoms on ONJ include:

  • Loose teeth
  • Exposed bone
  • Jaw / gum pain
  • Jaw / gum swelling
  • Jaw / gum infection
  • Jaw numbness; loss of sensation
  • Dramatic gum loss

The FDA is looking to reports of fractures and the possible connection to bisphosphonates, such as Fosamax.

Back to top